Multiple solutions of a p-Laplacian model involving a fractional derivative
© Liu et al.; licensee Springer 2013
Received: 17 February 2013
Accepted: 17 April 2013
Published: 2 May 2013
In this paper, we study the p-Laplacian model involving the Caputo fractional derivative with Dirichlet-Neumann boundary conditions. Using a fixed point theorem, we prove the existence of at least three solutions of the model. As an application, an example is included to illustrate the main results.
where is the p-Laplacian operator, i.e., , , and , ; is the standard Caputo derivative; , and n is an integer; , , are constants, ; f is a given function.
It is well known that both the fractional differential equations and the p-Laplacian operator equations are widely used in the fields of different physical and natural phenomena, non-Newtonian mechanics, nonlinear elasticity and glaciology, combustion theory, population biology, complex geometry and patterns. Many researchers have extensively studied either the fractional differential equations or the p-Laplacian operator equations, respectively. For details of the theory and applications of the fractional differential equations or the p-Laplacian operator equations, see [1–15] and the references therein.
By means of the Schauder fixed point theorem and an extension of the Krasnosel’skii fixed point theorem in a cone, the existence of positive solutions is obtained.
By means of the Amann theorem and the method of upper and lower solutions, some results on the multiple solutions are obtained.
the existence of at least three positive solutions of the above mentioned boundary value problem is established.
Motivated by the above, the purpose of this paper is to establish the existence of multiple positive solutions to boundary value problems for a fractional differential equation involving a p-Laplacian operator (1). If p is an integer, the equation in (1) reduces to a standard nonlinear fractional differential equation. And it will become a standard p-Laplacian operator equation when α is an integer. Therefore, our results in this paper are the promotion and more general case of these two types of problems. By means of the fixed point theorem due to Avery and Peterson, we prove the results that there exist at least three positive solutions of the boundary value problem (1). As an application, an example is included to illustrate the main results.
In this section, we give the definition of a fractional derivative and some lemmas, which will be used later.
Definition 2.1 
provided the right-hand side is pointwise defined on , where n is an integer, with .
From Definition 2.1, we can obtain the following lemma.
Throughout this paper, we always suppose the following condition holds.
That is, every solution of (2) is also a solution of (3) and vice versa.
The proof is completed. □
then P is a cone on E.
It is clear that is the solution of the boundary value problem (1) if and only if is the fixed point of the operator T.
Lemma 2.3 Suppose that (H0) holds and the function . Then is completely continuous.
Thus, , so .
It is easy to prove that T is continuous and compact if the conditions of the lemma hold.
The proof is complete. □
For convenience of the readers, we provide some background material from the theory of cones in Banach spaces and the Avery-Peterson fixed point theorem.
Definition 2.2 Let E be a Banach space and let be a cone. A continuous map γ is called a concave (resp. convex) functional on P if and only if (resp. ) for all and .
Lemma 2.4 (Avery-Peterson fixed point theorem )
Let P be a cone in a real Banach space E. Let β and ρ be nonnegative continuous convex functionals on P, let ω be a nonnegative continuous concave functional on P, and let ψ be a nonnegative continuous functional on P satisfying for , such that for some positive numbers M and d, and for all .
Suppose that is completely continuous and there exist positive numbers a, b and c with such that
(A1) , and for all ;
(A2) for all with ;
(A3) and for with .
Then T has at least three fixed points such that , ; ; , with ; and .
3 Multiple positive solutions of the boundary value problems
In this section, we establish the existence of multiple positive solutions of the boundary value problem (1).
Then , , , and if (H0) holds. And , if .
Theorem 3.1 Suppose that (H0) holds, there exist constants a, b, c, d such that , and satisfies the following conditions:
(H1) for any ;
(H2) for any ;
(H3) for any .
Obviously, for any , .
Following from the proof of Lemma 2.3, we can get that , , Tx is increasing and convex on .
Therefore . By Lemma 2.3, is a completely continuous operator.
Thus, the condition (A1) in the Avery-Peterson theorem is satisfied.
Consequently, the condition (A2) in the Avery-Peterson theorem is satisfied.
It is clear that .
So, the condition (A3) in the Avery-Peterson theorem holds.
In this section, we give an example to illustrate Theorem 3.1.
We choose , , , . We can easily get that , , , , .
for any ;
for any ;
for any .
Then all the conditions of Theorem 3.1 hold.
The authors wish to acknowledge the support by the Innovation Program of Shanghai Municipal Education Commission (No. 10ZZ93), and the National Natural Science Foundation of China (No. 11171220).
- Wang J, Zhou Y: A class of fractional evolution equations and optimal controls. Nonlinear Anal., Real World Appl. 2011, 12: 262–272. 10.1016/j.nonrwa.2010.06.013MathSciNetView ArticleGoogle Scholar
- Zhou Y, Jiao F: Existence of mild solutions for fractional neutral evolution equations. Comput. Math. Appl. 2010, 59: 1063–1077. 10.1016/j.camwa.2009.06.026MathSciNetView ArticleGoogle Scholar
- Wang J, Zhou Y, Wei W, Xu H: Nonlocal problems for fractional integrodifferential equations via fractional operators and optimal controls. Comput. Math. Appl. 2011, 62: 1427–1441. 10.1016/j.camwa.2011.02.040MathSciNetView ArticleGoogle Scholar
- Bai Z: On positive solutions of a nonlocal fractional boundary value problem. Nonlinear Anal. 2010, 72: 916–924. 10.1016/j.na.2009.07.033MathSciNetView ArticleGoogle Scholar
- Kaufmann E, Yao KD: Existence of solutions for a nonlinear fractional order differential equation. Electron. J. Qual. Theory Differ. Equ. 2009, 71: 1–9.MathSciNetGoogle Scholar
- Jia M, Liu X: Three nonnegative solutions for fractional differential equations with integral boundary conditions. Comput. Math. Appl. 2011, 62: 1405–1412. 10.1016/j.camwa.2011.03.026MathSciNetView ArticleGoogle Scholar
- Liu X, Jia M, Wu B: Existence and uniqueness of solution for fractional differential equations with integral boundary conditions. Electron. J. Qual. Theory Differ. Equ. 2009, 69: 1–10.MathSciNetGoogle Scholar
- Xu Y, He Z: The short memory principle for solving Abel differential equation of fractional order. Comput. Math. Appl. 2011, 62: 4796–4805. 10.1016/j.camwa.2011.10.071MathSciNetView ArticleGoogle Scholar
- Agarwal RP, Filippakis M, O’Regan D, Papageorgiou NS: Twin positive solutions for p -Laplacian nonlinear Neumann problems via variational and degree theoretic methods. J. Nonlinear Convex Anal. 2008, 9: 1–23.MathSciNetGoogle Scholar
- Cheng Z, Ren J: Periodic solutions for a fourth-order Rayleigh type p -Laplacian delay equation. Nonlinear Anal. 2009, 70: 516–523. 10.1016/j.na.2007.12.023MathSciNetView ArticleGoogle Scholar
- Du Z, Lin X, Tisdell CC: A multiplicity result for p -Laplacian boundary value problems via critical points theorem. Appl. Math. Comput. 2008, 205: 231–237. 10.1016/j.amc.2008.07.011MathSciNetView ArticleGoogle Scholar
- He Z, Long Z: Three positive solutions of three-point boundary value problems for p -Laplacian dynamic equations on time scales. Nonlinear Anal. 2008, 69: 569–578. 10.1016/j.na.2007.06.001MathSciNetView ArticleGoogle Scholar
- Yang X, Wei Z, Dong W: Existence of positive solutions for the boundary value problem of nonlinear fractional differential equations. Commun. Nonlinear Sci. Numer. Simul. 2012, 17: 85–92. 10.1016/j.cnsns.2011.05.007MathSciNetView ArticleGoogle Scholar
- Liu X, Jia M: Multiple solutions for fractional differential equations with nonlinear boundary conditions. Comput. Math. Appl. 2010, 59: 2880–2886. 10.1016/j.camwa.2010.02.005MathSciNetView ArticleGoogle Scholar
- Liu Y: Positive solutions of mixed type multi-point non-homogeneous BVPs for p -Laplacian equations. Appl. Math. Comput. 2008, 206: 796–805. 10.1016/j.amc.2008.09.042MathSciNetView ArticleGoogle Scholar
- Liu X, Jia M, Xiang X: On the solvability of a fractional differential equation model involving the p -Laplacian operator. Comput. Math. Appl. 2011, 62: 1405–1412. 10.1016/j.camwa.2011.03.026MathSciNetView ArticleGoogle Scholar
- Chen T, Liu W, Hu Z: A boundary value problem for fractional differential equation with p -Laplacian operator at resonance. Nonlinear Anal. 2012, 75: 3210–3217. 10.1016/j.na.2011.12.020MathSciNetView ArticleGoogle Scholar
- Podlubny I Mathematics in Science and Engineering 198. In Fractional Differential Equations. Academic Press, New York; 1999.Google Scholar
- Avery RI, Peterson AC: Three positive fixed points of nonlinear operators on ordered Banach spaces. Comput. Math. Appl. 2001, 42: 313–322. 10.1016/S0898-1221(01)00156-0MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.